[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.232.62.209. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 29, 1974

Diphenylhydantoin-lnduced Asterixis: A Clinical Study

Author Affiliations

From the Neurological Unit, Monroe Community Hospital, and the Department of Neurology, University of Rochester Medical Center, Rochester, NY.

JAMA. 1974;229(5):538-540. doi:10.1001/jama.1974.03230430030021
Abstract

While asterixis has recently been reported in connection with diphenylhydantoin intoxication, this clinical sign is not widely recognized as a symptom of such intoxication. We present two cases in which asterixis and multiple myoclonus occurred when serum diphenylhydantoin levels reached the toxic range. The movement disorder disappeared when diphenylhydantoin levels decreased. Controlled overdose reproduced the disorder in both patients. Metabolism of diphenylhydantoin and ammonia appeared to be normal in these patients. Asterixis is a potential symptom of diphenylhydantoin intoxication.

(JAMA 229:538-540, 1974)

×